Texas, 2010

Hail in Texas, May 17, 2010

May 17, 2010 · NWS SHV · 1 event in 1 county or zone

Scattered strong to severe thunderstorms began developing across the region during the late evening hours of May 16th and continued into May 17th. The storms encountered a moderately unstable airmass south of the Interstate 20 corridor of northern Louisiana and northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms began developing across the region during the late evening hours of May 16th and continued into May 17th. The storms encountered a moderately unstable airmass south of the Interstate 20 corridor of northern Louisiana and northeast Texas. A strong outflow boundary served as the focus for the storms. The storms produced damaging wind gusts along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 2:08 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 17, 2:08 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CDT MON MAY 17 2010

.DISCUSSION...
A COUPLE OF WEAK SURFACE BOUNDARIES ACROSS THE REGION HAVE SERVED
AS THE CATALYST FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE FOUR STATE REGION THIS AFTERNOON. MOST OF THIS
CONVECTION EXTENDS MAINLY ALONG THE INTERSTATE 20 AND INTERSTATE
30 CORRIDOR. CONTRIBUTING FACTORS WHICH HAVE ENABLED THESE STORMS
TO DEVELOP INCLUDE CAPE VALUES AROUND 2500 J/KG...AFTERNOON
TEMPERATURES SURGING TO NEAR 90 DEGREES...EXTENSIVE LL MOISTURE
WITH DEWPOINT VALUES IN THE UPPER 60S...AS WELL AS SURFACE
BOUNDARIES CORRELATING TO UPPER-LEVEL VORTICITY FEATURES.

CONVECTION FORECAST TO TAPER OFF THIS EVENING WITH LOW
TEMPERATURES RANGING FROM THE MID 50S ACROSS THE NORTH TO AROUND
70 ACROSS EAST TEXAS AND WEST CENTRAL LOUISIANA. PATCHY FOG ALSO
EXPECTED ACROSS SOUTHERN ARKANSAS TOWARD DAYBREAK.

UPCOMING FORECAST CAN BE CHARACTERIZED BY TWO DISTINCT WEATHER
PATTERNS WITHIN THE NEXT 7 DAYS. EARLY IN THE PERIOD...A LINGERING
FRONTAL BOUNDARY...COMBINED WITH SUFFICIENT LOW-LEVEL MOISTURE...
WILL ALLOW FOR PERIODS OF AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY. THE STRONGEST CONVECTION IS EXPECTED TO OCCUR
LATE THURSDAY NIGHT ALONG AND NORTH OF INTERSTATE 20. LATER IN
THE PERIOD...UPPER-LEVEL RIDGING BECOMES ESTABLISHED ACROSS THE
NORTHERN GULF COAST ON SATURDAY...PROVIDING DRY CONDITIONS THROUGH
THE REMAINDER OF THE FORECAST PERIOD. ADDITIONALLY...AFTERNOON
HIGH TEMPERATURES ARE FORECAST TO SURGE INTO THE LOW TO MID 90S
THIS WEEKEND INTO EARLY NEXT WEEK. /05/

&&

.AVIATION...
VISIBLE SATELLITE SHOWING DECENT CU FIELD AND SHRA DEVELOPING IN
SEVERAL AREAS.  OF NOTE IS A LARGE COMPLEX NEAR THE LFK SITE AND
SOUTH TOWARD HOUSTON.  ALSO OF NOTE IS THE CU FIELD ALONG I20 WHICH
IS LIKELY THE OLD FRONTAL BOUNDARY. TSRA COMPLEX IS DEVELOPING IN
AND AROUND DFW WITH ADDITIONAL DEVELOPMENT STRETCHING EAST TOWARD
TYR.  EXPECT OFF AND ON TSRA AND SHRA THROUGH 02Z THIS EVENING. HAVE
INCLUDED CB AND SH IN SOME AREA TAF SITES ESPECIALLY WHERE COVERAGE
WILL BE HIGHER.  AFTER 02Z...EXPECT SKIES TO BECOME CLEAR...BUT
PATCHY FOG TO DEVELOP ACROSS THE NORTHERN SITES...ELD AND TXK./04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  85  63  87  68 /  30  30  10  20  20
MLU  65  84  60  86  67 /  30  30  10  20  20
DEQ  59  82  58  81  66 /  20  20  10  40  40
TXK  61  82  58  84  68 /  20  20  10  30  30
ELD  61  82  58  86  65 /  20  20  10  20  20
TYR  69  84  66  88  68 /  30  30  10  20  20
GGG  68  85  65  87  69 /  30  30  10  20  20
LFK  69  89  67  91  69 /  30  30  10  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/04
Hazardous weather outlook, May 17, 10:58 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT MON MAY 17 2010

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-181200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1158 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
LOCATIONS SOUTH OF INTERSTATE 20...MAINLY IN THE AFTERNOON.
HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UPPER-LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE FOUR STATE
REGION THURSDAY INTO FRIDAY. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO RETURN TO THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-
1158 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR LOCATIONS
SOUTH OF INTERSTATE 20...MAINLY IN THE AFTERNOON. HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UPPER-LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE FOUR STATE
REGION THURSDAY INTO FRIDAY. THIS WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO RETURN TO THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

05

In the hours before

Local storm report, May 17, 11:01 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             10 NW ROBELINE          31.79N 93.42W
05/17/2010  E1.00 INCH       NATCHITOCHES       LA   BROADCAST MEDIA

            HAIL DAMAGED OUTER SKIRTING OF A MOBILE HOME OUTSIDE OF
            MARTHAVILLE ALONG HWY 487 NEAR AJAX.

0120 AM     TSTM WND DMG     10 NW ROBELINE          31.79N 93.42W
05/17/2010                   NATCHITOCHES       LA   BROADCAST MEDIA

            TREES WERE SNAPPED AND UPROOTED ALONG HWY 487 BETWEEN
            MARTHAVILLE AND AJAX.

&&

MBERRY
Local storm report, May 17, 2:55 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             MANSFIELD               32.03N 93.70W
05/17/2010  E0.75 INCH       DE SOTO            LA   TRAINED SPOTTER

            PEA TO PENNY SIZED HAIL IN DOWNTOWN MANSFIELD.

0352 PM     TSTM WND GST     MANSFIELD               32.03N 93.70W
05/17/2010  E50 MPH          DE SOTO            LA   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH IN DOWNTOWN MANSFIELD.

&&

MBERRY
Special weather statement, May 17, 2:56 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT MON MAY 17 2010

LAZ010-017-172200-
DE SOTO-SABINE-
356 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANSFIELD AND MANY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM NEAR MANSFIELD...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH HAVE BEEN REPORTED WITH
THIS STORM.

14
Special weather statement, May 17, 3:04 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON MAY 17 2010

LAZ001-010-172200-
CADDO-DE SOTO-
404 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD AND STONEWALL...

AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE DETECTING
A STRONG THUNDERSTORM NEAR GREENWOOD...OR 12 MILES WEST OF
SHREVEPORT...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Angelina

When
May 17, 3:11 PM CST
Where
Angelina County, 6.57 mi SSW of Shawnee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.140, -94.580

Dime to penny sized hail was reported approximately 10 miles south of Huntington, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220994.